Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 243, NWS Wichita, KS

August 27, 1998Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 1998, 5:23 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1998, 5:23 PM CDT (22:23 UTC)
Expired
Aug 27, 1998, 6:25 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:25 PM CDTHail 1Bunker Hill, KS
Aug 27, 5:56 PM CDTThunderstorm Wind 52Sylvan Grove, KS
Aug 27, 6:08 PM CDTHail 0.75Russell, KS
Aug 27, 6:08 PM CDTThunderstorm Wind 52Russell, KS
Aug 27, 6:29 PM CDTThunderstorm Wind 52Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS1 KICT 272225 RRA
SVRICT
KSC105-167-272325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 625 PM CDT
 
* AT 522 PM CDT...RADAR INDICATED SEVERE THUNDERSTORMS FROM NEAR
  RUSSELL TO JUST SOUTH OF WILSON LAKE...MOVING TO THE NORTHEAST AT
  15 MPH. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR RUSSELL
  COUNTY.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RUSSELL
  BUNKER HILL
  WILSON LAKE
  SYLVAN GROVE
  LINCOLN
  VESPER

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO DIME SIZE.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:10 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 3:10 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT THU AUG 27 1998

...SHORT TERM...
PERSISTENCE SEEMS TO BE A GOOD CALL FOR TONIGHT.  I WILL FOLLOW THE
ETA SOLUTION SINCE IT VERIFIED THE SURFACE BOUNDARY THE BEST.  THE
SURFACE BOUNDARY WILL THE MAIN FEATURE TO FOCUS ON FOR TONIGHTS
PACKAGE.

THE BOUNDARY IS EXPECTED TO MOVE EAST TONIGHT ACROSS THE CWA.  THIS
WILL COMBINE WITH A WARM MOIST ATMOSPHERE TO INDUCE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  A DECENT SHORTWAVE TROUGH THEN
FOLLOWS BEHIND THE SURFACE BOUNDARY.  THIS SHOULD KEEP SCATTERED
AREAS OF RAIN SHOWERS MOVING ACROSS THE CWA...PRIMARILY THE NORTHERN
HALF.  THE BETTER DYNAMICS LIES TO THE NORTH ACROSS NEBRASKA...SO I
WILL GRADUATE MY POPS IN A SOUTH TO NORTH FASHION...LOWER SOUTH AND
HIGHER NORTH.  THE FLOW UPSTAIRS IS NOT MUCH TO SPEAK OF...SO THE
STORMS SHOULD PROGRESS FAIRLY SLOWLY.  THIS MAY POSE SOME FLOODING
PROBLEMS TONIGHT...ESPECIALLY IN THE LOCATIONS THAT RECEIVED AN
ABUNDANCE OF RAIN YESTERDAY. THE FWC NUMBERS LOOK REASONABLE DUE TO
THE ANTICIPATED RAIN COOLED AIR.

CHANCE

...LONG TERM...
BIGGEST CONCERN FROM 24 THROUGH 48 HRS IS WHEN PCPN CHANCES END ACRS
FORECAST AREA. WHILE MODELS ARE IN GOOD AGREEMENT IN AMPLIFYING WRN
US RIDGE AND PLACING OUR REGION UNDER NORTHWEST FLOW...THERE WERE
SOME DIFFERENCES NOTED AT THE SFC. MOST NOTABLY...THE FORECAST
MOVEMENT OF THE SFC FRONT FRIDAY. ETA IS THE FASTEST MOVING THIS
FEATURE THROUGH THE CWA...WITH NGM SLOWEST. FASTER AVN/ETA ALREADY
VERIFYING BEST AND LEANED TWD THIS FASTER SOLUTION.

FOR FRIDAY WILL KEEP MENTION OF MORNING POPS AHD OF SFC FRONT WHERE
HIGHEST THETA-E AIR RESIDES (SE KS). A LITTLE CONCERNED THAT WITH
SHORTWAVE LAGGING BEHIND FRONT...THERE MAY BE SOME INSTABILITY
SHRA/-TSRA BEHIND BOUNDARY WHERE ETA/AVN SHOW AXIS OF -4 TO -7 LI/S.
BUT...WITH ISENTROPIC DOWNGLIDE/THETA-E TROF WILL KEEP FRIDAY
AFTERNOON DRY. AS FOR TEMPS...THEY SHOULD BE COOLER THAN THURSDAY/S
VALUES AS DOWNSLOPING COMPONENT LEAVES...BUT 85H TEMPS DON/T COOL
MUCH SO WILL LEAN TWD WARMER FWC NUMBERS FOR HIGHS. WITH DRIER AIR
FILTERING IN BEHIND BOUNDARY...LOWS FRIDAY NIGHT LOWS SHOULD BE
COOLER THAN PREVIOUS NIGHTS AND A FAN/FWC MIX APPEAR TO BE IN THE
BALLPARK.

SFC RIDGE/DOWNWARD VERTICAL MTN/AND GULF CLOSED OFF SHOULD KEEP
THINGS DRY SATURDAY. AGAIN...WITH LITTLE COOLING NOTED AT 85H WILL
KEEP READINGS WELL INTO THE 90S.

IN THE EXTENDED...A LITTLE CONCERNED WITH NW FLOW THAT SOME
OVERNIGHT TSRA MAY BE FOUND...BUT WITHOUT ANY SIGNIFICANT UPPER LEVEL
ENERGY WILL KEEP DRY FCST IN PLACE.

HYSELL

FCSTID = 12
ICT   73  93  68  96 /  50  10   0   0
HUT   73  93  66  96 /  50  10   0   0
EWK   73  93  68  96 /  50  10   0   0
EQA   73  93  68  96 /  50  10   0   0
WLD   73  93  68  96 /  50  10   0   0
RSL   67  91  64  96 /  40   5   0   0
GBD   67  91  65  96 /  40   5   0   0
SLN   70  92  68  96 /  60  10   0  10
MPR   70  92  68  96 /  60  10   0  10
CFV   72  94  68  94 /  50  30   0   0
CNU   72  94  68  94 /  50  30   0   0
K88   72  94  68  94 /  50  30   0   0

.ICT...NONE.

In the hours before

Special weather statement, Aug 27, 11:53 AM CDT, 5 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CDT THU AUG 27 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON	   COWLEY	HARVEY	    MARION 	RENO	 SEDGWICK
ELLSWORTH  KINGMAN	MCPHERSON   RUSSELL	SUMNER	 CHASE
HARPER	   LINCOLN 	RICE	    SALINE	BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:

A WEAK BOUNDARY IS STRETCHED ACROSS NORTHWEST KANSAS AND IS
EXPECTED TO SLOWLY DRIFT SOUTHEAST DURING THE DAY.  THIS BOUNDARY
WILL COMBINE WITH A WARM AND MOIST ATMOSPHERE TO PRODUCE
THUNDERSTORMS THIS AFTERNOON.  SIMILAR TO THE PAST COUPLE OF DAYS...
THE STORMS ARE EXPECTED TO BE PULSE IN NATURE.  IE. DEVELOP...REACH
MATURITY AND COLLAPSE IN A SHORT TIME FRAME.  THERE IS SOME VEERING
WINDS WITH HEIGHT...HOWEVER THE WINDS ALOFT ARE FAIRLY WEAK...
THIS IS NOT BE VERY CONDUCIVE FOR ROTATING UPDRAFTS.  THE WEAK WINDS
ALOFT WILL TEND TO PROPEL THE STORMS AT A SLOW PACE...WHICH LEADS
TO VERY HEAVY RAINS.  THE HEAVY RAINS SHOULD PRODUCE ISOLATED
FLOODING THIS EVENING AND AFTERNOON...ESPECIALLY IN THOSE LOCATIONS
THAT RECEIVED RAINFALL YESTERDAY.  THE PULSE THUNDERSTORMS WILL
ALSO PRODUCE DOWNBURSTS OR HIGH WINDS WHEN THEY COLLAPSE.  THE RAPID
RISE AND FALL OF THESE STORMS WILL LIKELY KEEP ANY HAIL STONES TO
LESS THAN NICKEL SIZE.

SO...WITH THE THREAT FOR HIGH WINDS...FLOODING AND SMALL HAIL
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CHANCE
Special weather statement, Aug 27, 11:53 AM CDT, 5 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CDT THU AUG 27 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON	   COWLEY	HARVEY	    MARION 	RENO	 SEDGWICK
ELLSWORTH  KINGMAN	MCPHERSON   RUSSELL	SUMNER	 CHASE
HARPER	   LINCOLN 	RICE	    SALINE	BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN	   ELK	        LABETTE	    NEOSHO	WOODSON
CHAUTAUQUA GREENWOOD	MONTGOMERY  WILSON

SYNOPSIS:

A WEAK BOUNDARY IS STRETCHED ACROSS NORTHWEST KANSAS AND IS
EXPECTED TO SLOWLY DRIFT SOUTHEAST DURING THE DAY.  THIS BOUNDARY
WILL COMBINE WITH A WARM AND MOIST ATMOSPHERE TO PRODUCE
THUNDERSTORMS THIS AFTERNOON.  SIMILAR TO THE PAST COUPLE OF DAYS...
THE STORMS ARE EXPECTED TO BE PULSE IN NATURE.  IE. DEVELOP...REACH
MATURITY AND COLLAPSE IN A SHORT TIME FRAME.  THERE IS SOME VEERING
WINDS WITH HEIGHT...HOWEVER THE WINDS ALOFT ARE FAIRLY WEAK...
THIS IS NOT BE VERY CONDUCIVE FOR ROTATING UPDRAFTS.  THE WEAK WINDS
ALOFT WILL TEND TO PROPEL THE STORMS AT A SLOW PACE...WHICH LEADS
TO VERY HEAVY RAINS.  THE HEAVY RAINS SHOULD PRODUCE ISOLATED
FLOODING THIS EVENING AND AFTERNOON...ESPECIALLY IN THOSE LOCATIONS
THAT RECEIVED RAINFALL YESTERDAY.  THE PULSE THUNDERSTORMS WILL
ALSO PRODUCE DOWNBURSTS OR HIGH WINDS WHEN THEY COLLAPSE.  THE RAPID
RISE AND FALL OF THESE STORMS WILL LIKELY KEEP ANY HAIL STONES TO
LESS THAN NICKEL SIZE.

SO...WITH THE THREAT FOR HIGH WINDS...FLOODING AND SMALL HAIL
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:28 PM CDTSevere Thunderstorm WarningICTRussell57 min
Aug 27, 6:24 PM CDTSevere Thunderstorm WarningICTLincoln, Russell61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.